Diabetes insipidus after discontinuation of vasopressin infusion for septic shock
H Rana1,2, N Ferguson3, P V Dicpinigaitis1,2
1Division of Critical Care Medicine, Montefiore Medical Center, Bronx, NY, USA.
What Is Known And Objective:
Despite widespread use of vasopressin for the treatment of septic shock, few cases of diabetes insipidus (DI) following its discontinuation have been reported.
Case Summary:
A 54-year-old man presented with pneumonia progressing to septic shock, requiring norepinephrine and vasopressin for refractory hypotension. After clinical improvement, the patient on 3 separate occasions developed polyuria and severe hypernatremia upon discontinuation of vasopressin, with prompt recovery upon its resumption.
What Is New And Conclusion:
Occurrence of DI upon discontinuation of vasopressin infusion appears to be rare, but incidence may be underestimated due to a paucity of published reports. Actual incidence and underlying mechanism of this phenomenon remain to be elucidated.
Related Concept Videos
Acute Kidney Injury VI: Nursing Management
Drug Accumulation During Multiple Dosing: Intermittent IV Infusions
Cardiac Catheterization IV: Nursing Management
Regulation of Water Intake
Hemodialysis III: Nursing Management
Heart Failure Drugs: Diuretics


